Alert archive / Arizona / Flash Flood Warnings in 2016

Flash Flood Warning 29, NWS Flagstaff, AZ

August 2, 2016Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 2, 2016, 1:45 PM MST for Yavapai County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2016, 1:45 PM MST (20:45 UTC)
Expired
Aug 2, 2016, 4:45 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Phoenix radar (KIWA), 135 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 2:35 PM MSTFLASH FLOOD11 Sse Congress, AZ9.1 FOOT RISE ON MARTINEZ CREEK. RESIDENTS DOWNSTREAM REPORTING ROADS WASHED OUT AND NOT ACCESSIBLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 8.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1097 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1097 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

991 
WGUS55 KFGZ 022045
FFWFGZ
AZC025-022345-
/O.NEW.KFGZ.FF.W.0029.160802T2045Z-160802T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
145 PM MST TUE AUG 2 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 445 PM MST

* AT 142 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  VERY HEAVY RAIN ACROSS THE WARNED AREA. UP TO ONE AND A HALF
  INCHES OF RAIN HAS ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF YAVAPAI
  COUNTY. FLASH FLOODING MAY ALSO OCCUR ALONG SR89 AND US93 FROM
  JUST SOUTH OF CONGRESS TO NEAR WICKENBURG.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...WEAVER CREEK...
MARTINEZ WASH...SOLS WASH...MARTINEZ CREEK...AND ANTELOPE CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3414 11287 3415 11266 3398 11267 3400 11274
      3400 11296

$$

MOTTICE
3 follow-up statements
371 
WGUS75 KFGZ 022156
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
256 PM MST TUE AUG 2 2016

AZC025-022345-
/O.CON.KFGZ.FF.W.0029.000000T0000Z-160802T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
256 PM MST TUE AUG 2 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR
YAVAPAI COUNTY...

AT 253 PM MST...ONLY SCATTERED LIGHT RAIN SHOWERS REMAIN OVER THE
WARNING AREA. RADAR INDICATES ANYWHERE FROM ONE TO TWO INCHES OF
RAIN FELL IN UNDER ONE HOUR. FLASH FLOODING IS EXPECTED TO CONTINUE
IN AREA STREAMS AND DRAINAGES.

FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF YAVAPAI COUNTY.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...WEAVER CREEK...
MARTINEZ WASH...SOLS WASH...MARTINEZ CREEK...AND ANTELOPE CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3414 11287 3415 11266 3398 11267 3400 11274
      3400 11296

$$

MOTTICE
744 
WGUS75 KFGZ 022313
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
413 PM MST TUE AUG 2 2016

AZC025-022345-
/O.CON.KFGZ.FF.W.0029.000000T0000Z-160802T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
413 PM MST TUE AUG 2 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR
YAVAPAI COUNTY...

AT 412 PM MST...RAIN HAS ENDED ACROSS THE WARNING AREA. FLASH
FLOODING WILL CONTINUE OVER MAINLY RURAL AREAS OF YAVAPAI COUNTY.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...WEAVER CREEK...
MARTINEZ WASH...SOLS WASH...MARTINEZ CREEK...AND ANTELOPE CREEK.

LAT...LON 3414 11287 3415 11266 3398 11267 3400 11274
      3400 11296

$$

MOTTICE
970 
WGUS75 KFGZ 022339
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
439 PM MST TUE AUG 2 2016

AZC025-022348-
/O.EXP.KFGZ.FF.W.0029.000000T0000Z-160802T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
439 PM MST TUE AUG 2 2016

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 445 PM
MST...

THE HEAVY RAIN HAS ENDED. FLOOD WATERS HAVE RECEDED. FLOODING IS NO
LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY
REMAINING ROAD CLOSURES.

LAT...LON 3414 11287 3415 11266 3398 11267 3400 11274
      3400 11296

$$

MOTTICE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 9:55 AM MST, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 2, 9:55 AM MST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
955 AM MST TUE AUG 02 2016

.SYNOPSIS...Expect frequent afternoon and evening showers and
thunderstorms through much of this week. Slightly drier conditions
will develop by next weekend.

&&

.DISCUSSION...Deep moisture remains across the CWA today.
Substantial debris cloud cover is now starting to burn off and we
are already seeing some convection over the peaks and in Yavapai
county. A weak upper low south of Phoenix will drift northward over
the next few days and this may add some synoptic forcing to our
airmass. Either way, expect frequent and potentially widespread
convective activity for the next few days. Drier southwest flow
develops later in the week and into next weekend.

Grids look good, no updates needed.

&&

.AVIATION...FOR THE 18Z PACKAGE...Scattered to numerous
thunderstorms will develop again today. Expect storms to largely
dissipate after 02-03Z...with shower activity continuing overnight.
Aviation discussion not updated for TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch from 10 AM MST
this morning through 5 AM MST Wednesday for AZZ011-014-017.

&&

PUBLIC...Peterson
AVIATION...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 2, 10:15 AM MST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1015 AM MST TUE AUG 2 2016

AZZ004>018-037>040-031200-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1015 AM MST TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

DEEP MONSOON MOISTURE WILL LEAD TO FREQUENT AND WIDESPREAD SHOWER
AND THUNDERSTORM ACTIVITY TODAY. A WEAK AREA OF LOW PRESSURE MAY
ENHANCE THE POTENTIAL FOR HEAVIER RAIN OVER EASTERN ARIZONA. A
FLASH FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF APACHE AND
NAVAJO COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGH MOISTURE VALUES WILL PERSIST THROUGH THURSDAY...BEFORE A
DRYING TREND DEVELOPS LATE IN THE WEEK AND NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 2, 12:34 PM MST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1234 PM MST TUE AUG 2 2016

AZZ007-012-022000-
COCONINO PLATEAU AZ-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY AZ-
1234 PM MST TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 100 PM
MST...

AT 1234 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHEAST OF DESERT VIEW AT GRAND CANYON. THE STORM IS NEARLY
STATIONARY.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM ALONG WITH VERY
HEAVY RAIN.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF COCONINO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3580 11173 3585 11183 3596 11173 3591 11161
TIME...MOT...LOC 1934Z 211DEG 5KT 3587 11173

MOTTICE
Local storm report, Aug 2, 12:45 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1245 PM MST TUE AUG 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     LIGHTNING        1 ESE ARIZONA SNOWBOWL  35.35N 111.68W
07/20/2016                   COCONINO           AZ   LAW ENFORCEMENT

            *** 1 FATAL, 2 INJ *** LIGHTNING STRUCK 3 INDIVIDUALS
            AT THE SUMMIT OF HUMPHREYS PEAK... RESULTING IN 1
            FATALITY.

&&

CORRECTED LOCATION

EVENT NUMBER FGZ1600204

TM

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:14 PM MSTFlash Flood WarningFGZGila3 hr
Aug 1, 6:43 PM MSTSpecial Weather StatementFGZ47 min
Aug 2, 2:55 AM MSTFlash Flood WatchFGZApache, Coconino, Gila, Navajo, Yavapai63 hr
Aug 2, 11:45 AM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 2, 12:17 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 2, 12:34 PM MSTSpecial Weather StatementFGZCoconino26 min
Aug 2, 12:43 PM MSTFlash Flood WarningFGZYavapai2 hr
Aug 2, 1:26 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 2, 2:11 PM MSTAreal Flood AdvisoryFGZApache3 hr
Aug 2, 2:24 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 2, 2:48 PM MSTAreal Flood AdvisoryFGZGila3 hr
Aug 2, 3:05 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr
Aug 2, 3:12 PM MSTSevere Thunderstorm WarningFGZYavapai33 min
Aug 2, 4:59 PM MSTFlash Flood WarningFGZGila3 hr

Nearby

Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.